News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Valvular Heart Diseases

Question: Mitral valve prolapse and dysautonomia


 mom4cem - Mon May 23, 2005 4:33 pm

Hello Dr.,

With an stress echo showing trace regurgitation of mitral/tricuspid and pulomnic, which echo has been done every 2 years for about 13 yrs, plus routine ekgs and holtor/even monitors. No significant arrythmias pick up. Lately a gradual increase in heartrate with fullness in the head, heartrate has been clocked at 120, 104, 114 during these episodes then a gradual decrease, no early beats no quick start or stop, also along with chills, fuzzy head. Test neg., montior showed sinus arrythmia, normal rhythm/rate. Symptoms seem to point to dysautonoma according to one dr. at an autonomic center in Ala., chills, sweats, feel every heartbeat at times, h/r increases on standing quickly, low b/p at times, documented drop in b/p of 10-20pts. during sit and stand test of b/p. Nornal heartrate otherwise. Another cardio. feels it is just hypersensitivity to adrenaline. Is there a specific guideline to distinguish IST vs dysautonomia? Also seems to be cycle related.

Any ideas? Thank you.
 Shannon Morgan, CMA - Sat Jun 04, 2005 7:35 am

User avatar The echos are not really worrisome at this point, but worth following every couple of years. Dysautonomia is a very severe disorder, incapacitating much of the time. Sinus rhythm is very common and I am sure the cardiologists have told you it is nothing to worry about. People with IST tend to run higher heart rates, especially with smoking or lack of excercise and it usually rises with any activity including rising from sitting position.

The "tilt" test you speak of needs to be no less than 20 bpm and usually significantly more with every tilt test. 10-20 definitely does not qualify for disautonomia.

Even eating habits can affect these symptoms easily - too many carbs (even good carbs) eaten without enough protein to balance them a couple of hours later can lead to lowered blood sugar which can produce the symptoms you describe. Anxiety can also.

Symptoms of dysautonomia can include frequent, vague but disturbing aches and pains, faintness (or even actual fainting spells), fatigue and inertia, severe anxiety attacks, tachycardia, hypotension, poor exercise tolerance, gastrointestinal symptoms such as irritable bowel syndrome, sweating, dizziness, blurred vision, numbness and tingling, anxiety and (quite understandably), depression

IST is most likely your problem; it is usually treated with SSRI antidepressants and beta or calcium channel blockers.
 mom4cem - Tue Jun 07, 2005 9:47 am

Thanks for the reply. I have been reassured countless times that echo is normal, findings are what can be seen in normals due to sensitivity of equipment.

I have experienced pac,pvcs over the years as well as fatigue etc, which I was told is part of a syndrome called MVPS. I know many physicians do not subscribe to this belief.
The ISt has been debated. Many feel the necessary criteria is not met, such as high resting pulse rate of 100 or over plus increase when standing and staying increased. I have neither. Usually my pulse remains in the 70's-80's sitting and standing is the same. These "episodes"(they have only begun over the past 7 mths) I have seem to come on with a gradual feeling of increase in rate and almost a drop in stomach feeling, my cardiologist feels sure I am hyperadregernic and it is anxiety(which I have document anxiety/panic attacks issues for many years off and on), I have been in his care for over 10 years. I have also been under care by an autonomic specialist/center for over 13 years that is who diagnosed me with dysautonomia but mild. I had a tilt table test way back and it was a blunted/borderline result but I was on mild medication. I do take 12.5 mg of tenormin daily.

thanks again for your time.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here